Hail, Marion
- When
- August 19, 3:45 PM CST to 3:46 PM CST
- Where
- Marion County, 2.14 mi NNW of Peabody
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.200, -97.110
A major flash flood event engulfed many locations across south central Kansas. During the evening of August 19th a strong cold front pushed across central and eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A major flash flood event engulfed many locations across south central Kansas. During the evening of August 19th a strong cold front pushed across central and eastern Kansas. Storms developed along this front and tracked off to the southeast during the evening hours. With a very moist atmosphere in place, these storms produced rainfall rates around 2-3 inches per hour. Several rounds of storms affected southern Sedgwick and southern Butler counties which resulted in rainfall in the 5 to 7 inch range with most of it falling in around 2 hours. This lead to significant flash flooding, especially near Mulvane and south of Rose Hill. Numerous water rescues took place with homes also evacuated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 2:34 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 334 PM CDT FRI AUG 19 2016 .SYNOPSIS... Issued at 333 PM CDT Fri Aug 19 2016 This afternoon, a strong cold front stretched from IA, thru North- Central and SW KS, to the Ok Panhandle. High octane gulf moisture continues to stream from N TX, across most of OK, to the generally the ern half of KS. A cluster of thunderstorms has broken out along the front from Srn Nebraska to North-Central KS a few of which are severe. An isolated cell has also developed over Wrn Sumner County & is moving NE toward Sedgwick County. && .SHORT TERM...(This Evening through Monday Night) Issued at 333 PM CDT Fri Aug 19 2016 This Evening/Tonight: A sharp upper-deck wave that extends from an intense upper cyclone centered over Hudson Bay across the Wrn Dakotas to NE WY will move slowly SE across the Nrn Plains. This would kick the cold front SE with the boundary venturing into SE KS very late tngt. With a very moist and unstable airmass entrenched across the KS Neighborhood, thunderstorms are sure to increase, but with the greatest 6K shear displaced well to the NW of the front anticipate only "marginally severe" convection tonight, i.e. hail around 1 inch and 50-60 mph winds. The greatest threat is heavy rains as precipitable waters around 2 inches reside across all areas, so will need to watch for flooding. Rest of the Weekend: As the cold front continues its SE push toward, then across, the MS Valley the thunderstorms would quickly end, vacating SE KS Sat Morning. Much cooler weather would then spread SE across the Great Plains with Sat's maxes ~15F below normal & Sun's 7-10F below normal. Mon & Mon Night: Warmer weather quickly returns to the Great Plains as a broad but fairly weak sfc trof develops along the Front Range which'll push the large sfc high further across the Ern U.S. The onsetting Sly should increase sufficiently to push Mon's maxes to near 90F along the Wrn corridor. As the Wrn Plains sfc trof pushes E the return moisture should be sufficient to 'spark' thunderstorms across the Srn Plains that may reach the OK/KS border late Mon Night. .LONG TERM...(Tuesday through Friday) Issued at 333 PM CDT Fri Aug 19 2016 Tue-Thu: An intense upper-deck short wave, that is scheduled to reach the Pacific NW Mon Morning, will push E, then lift NE, over Alberta & Saskatchewan Tue & Tue Night, respectively. This would push sfc trof & eventually a cold front SE into the KS Neighborhood. With the upper-deck trof undergoing cyclogenesis & eventually occluding the trof & front would decelerate. This would translate into thunderstorms occurring across the region throughout these periods. The greatest upper support is N of KS so at this time trhe severe potential is marginal, but stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1233 PM CDT Fri Aug 19 2016 Main aviation concern will be storms late this afternoon and overnight as a strong cold front sweeps through. Cold front currently stretches from generally KCNK-KRSL-KDDC and is continuing to push southeast. Storms are expected to develop along this front in a couple hours first over central KS and eventually over south central and se KS. Storms look to affect KHUT around 23z, KICT around 00z and KCNU around 03z. Main threats with storms will be microburst straight-line winds along with very high rainfall rates. Hail will be possible but should remain at or below quarter size. Could see some MVFR cigs behind the front as cooler air spills south. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 78 58 83 / 90 10 0 0 Hutchinson 64 77 56 82 / 80 10 0 0 Newton 64 76 57 82 / 90 10 0 0 ElDorado 65 77 57 82 / 90 10 0 0 Winfield-KWLD 67 78 58 83 / 90 10 0 0 Russell 59 77 55 84 / 70 10 0 0 Great Bend 60 77 55 84 / 70 10 0 0 Salina 63 78 56 84 / 80 10 0 0 McPherson 63 77 56 82 / 80 10 0 0 Coffeyville 70 81 58 84 / 80 20 0 0 Chanute 69 79 57 82 / 90 20 0 0 Iola 68 78 57 81 / 90 20 0 0 Parsons-KPPF 69 80 57 83 / 80 20 0 0 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...RBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT FRI AUG 19 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 348 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL IMPACT ALL AREAS. SEVERE THUNDERSTORMS, THAT MAY PRODUCE QUARTER-SIZED HAIL, WINDS AROUND 60 MPH, AND VERY HEAVY RAINS, ARE LIKELY. FLOODING IS POSSIBLE, ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE. THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI AUG 19 2016
KSZ032-047-048-192100-
ELLSWORTH KS-RUSSELL KS-BARTON KS-
325 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
WILSON...TO 5 MILES SOUTHEAST OF MILBERGER...TO NEAR TIMKEN...AND
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS TO DIMES...AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HOISINGTON...WILSON...DORRANCE...ALBERT...OLMITZ...MILBERGER...
GALATIA...SUSANK...WILSON STATE PARK AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.
LAT...LON 3868 9903 3896 9849 3887 9848 3887 9821
3838 9903
TIME...MOT...LOC 2025Z 227DEG 19KT 3886 9850 3867 9883 3843 9922
KLEINSASSERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST 2 S LINCOLN 39.01N 98.15W
08/19/2016 E50 MPH LINCOLN KS TRAINED SPOTTER
&&
SGSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT FRI AUG 19 2016
KSZ032-033-047-048-192115-
ELLSWORTH KS-RUSSELL KS-BARTON KS-LINCOLN KS-
346 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHERN BARTON COUNTY IN CENTRAL KANSAS...
LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING NUMEROUS STRONG THUNDERSTORMS EXTENDING FROM NEAR BEVERLY
TO NEAR WILSON TO NEAR OTIS...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH PEA TO DIME SIZE HAIL.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...HOISINGTON...WILSON...LINCOLN...SYLVAN GROVE...
DORRANCE...ALBERT...BEVERLY...OLMITZ...BARNARD...MILBERGER...
GALATIA...SUSANK...WILSON STATE PARK...WILSON LAKE...ODIN...
ELLSWORTH AIRPORT AND WESTFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.
LAT...LON 3866 9903 3922 9807 3922 9793 3888 9793
3830 9903
TIME...MOT...LOC 2045Z 244DEG 31KT 3905 9798 3882 9840 3853 9901
KLEINSASSERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT FRI AUG 19 2016 KSZ083-092-192115- SEDGWICK KS-SUMNER KS- 351 PM CDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 415 PM CDT * AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING NUMEROUS STRONG THUNDERSTORMS EXTENDING FROM 6 MILES SOUTHEAST OF CLEARWATER TO 5 MILES EAST OF SOUTH HAVEN...AND MOVING NORTHEAST AT 20 MPH. HAIL TO THE SIZE OF PEAS TO DIMES...AND LOCALIZED WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... DERBY...HAYSVILLE...WELLINGTON...MULVANE...ROSE HILL... CLEARWATER...BELLE PLAINE...OXFORD...SOUTH HAVEN...GEUDA SPRINGS... HUNNEWELL...RIVERDALE...PERTH AND WELLINGTON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3752 9753 3761 9715 3700 9715 3700 9750 TIME...MOT...LOC 2050Z 225DEG 19KT 3746 9739 3704 9730 KLEINSASSER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT FRI AUG 19 2016
KSZ033-048-049-192145-
SALINE KS-ELLSWORTH KS-LINCOLN KS-
412 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SALINE COUNTY IN CENTRAL KANSAS...
ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CULVER TO
5 MILES NORTH OF HOLYROOD...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS TO DIMES...AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
SALINA...ELLSWORTH...WILSON...KANOPOLIS...HOLYROOD...ASSARIA...
GENESEO...BROOKVILLE...SMOLAN...BEVERLY...LORRAINE...NEW CAMBRIA...
FALUN...GLENDALE...ELLSWORTH AIRPORT...KANOPOLIS STATE PARK...
WESTFALL...SALINA AIRPORT AND KANOPOLIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.
LAT...LON 3912 9793 3896 9793 3896 9737 3870 9753
3861 9773 3861 9792 3852 9793 3852 9848
3887 9849
TIME...MOT...LOC 2112Z 247DEG 19KT 3895 9777 3866 9843
KLEINSASSERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT FRI AUG 19 2016
KSZ068-069-083-092-093-192145-
SEDGWICK KS-HARVEY KS-SUMNER KS-BUTLER KS-COWLEY KS-
421 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING NUMEROUS STRONG THUNDERSTORMS ROUGHLY ALONG THE I-135 AND
I-35 CORRIDORS OF SOUTH-CENTRAL KANSAS...MOVING NORTHEAST AT 20
MPH.
PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS ACTIVITY.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...NEWTON...EL DORADO...ARKANSAS CITY...WINFIELD...
ANDOVER...HAYSVILLE...AUGUSTA...WELLINGTON...PARK CITY...
VALLEY CENTER...BEL AIRE...MULVANE...ROSE HILL...MAIZE...
CLEARWATER...NORTH NEWTON...DOUGLASS AND SEDGWICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.
LAT...LON 3700 9768 3817 9735 3818 9716 3809 9715
3809 9685 3700 9686
TIME...MOT...LOC 2117Z 247DEG 18KT 3762 9714
KLEINSASSERThe Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
6 thunderstorm wind, 5 flash flood, 3 heavy rain, 2 hail, 2 flood. Local standard time, as filed.
Street flooding occurred across several areas in the city of McPherson.
Four power poles were snapped due to the severe winds.
Several roads across the county were covered in water and impassable.
Very heavy rain produced significant flooding in and around Derby. Several stranded motorists had to be rescued from their vehicles. Rainfall amounts around 6 inches fell in about a three hour period.
Water was flowing across many area roads. Several swift water rescues were performed. In a couple of cases, the vehicles were swept of off the roadway. Four individuals were in those vehicles and two were found and rescued. One other individual had been swept downstream and appeared to rescuers as he walked out of a soybean field. Unfortunately, one person was not found until later and had perished.
Several reports of water rescues occurred across the community.
Several roads were reported under water.
Multiple water rescues were performed during the early portions of the event. Flooding of this magnitude is very rare in this area.
Rainfall amounts from an area between Mulvane, Conway Springs, Wellington, Oxford, and Belle Plaine received between 4 and 8 inches of rain in a three hour time frame.
Considerable rain fell across far southeast Sedgwick county. Amounts varied from 4 to 8 inches across the area over a three hour period.
Rainfall amounts from an area between Rose Hill and Douglass had between 4 and 6 inches of rain in a three hour time frame.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Butler | 2016-08-19 | 62 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656593, 656594, 656596, 656597, 656599, 656601, 656606, 656619, 656620, 656621, 656623, 656625, 656627, 656628, 656629, 656633, 656634, 656635.